Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2016, 3:12 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 3:12 PM MST (22:12 UTC)
- Expired
- Aug 2, 2016, 3:45 PM MST
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WUUS55 KFGZ 022212 SVRFGZ AZC025-022245- /O.NEW.KFGZ.SV.W.0033.160802T2212Z-160802T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 312 PM MST TUE AUG 2 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 345 PM MST * AT 311 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF CORDES LAKES...OR 20 MILES SOUTH OF CAMP VERDE...AND NEARLY STATIONARY. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3416 11188 3426 11208 3442 11199 3430 11175 TIME...MOT...LOC 2211Z 212DEG 5KT 3429 11195 $$ MOTTICE
2 follow-up statements
099 WWUS55 KFGZ 022227 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 327 PM MST TUE AUG 2 2016 AZC025-022245- /O.CON.KFGZ.SV.W.0033.000000T0000Z-160802T2245Z/ YAVAPAI AZ- 327 PM MST TUE AUG 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR YAVAPAI COUNTY... AT 327 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF CORDES LAKES...OR 18 MILES SOUTH OF CAMP VERDE...AND WAS NEARLY STATIONARY. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3416 11188 3426 11208 3442 11199 3430 11175 TIME...MOT...LOC 2227Z 212DEG 5KT 3431 11194 $$ MOTTICE
617
WWUS55 KFGZ 022237
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST TUE AUG 2 2016
AZC025-022247-
/O.EXP.KFGZ.SV.W.0033.000000T0000Z-160802T2245Z/
YAVAPAI AZ-
337 PM MST TUE AUG 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
345 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3416 11188 3426 11208 3442 11199 3430 11175
TIME...MOT...LOC 2235Z 212DEG 5KT 3431 11194
$$
MOTTICEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:55 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST TUE AUG 02 2016 .SYNOPSIS...Expect frequent afternoon and evening showers and thunderstorms through much of this week. Slightly drier conditions will develop by next weekend. && .DISCUSSION...Deep moisture remains across the CWA today. Substantial debris cloud cover is now starting to burn off and we are already seeing some convection over the peaks and in Yavapai county. A weak upper low south of Phoenix will drift northward over the next few days and this may add some synoptic forcing to our airmass. Either way, expect frequent and potentially widespread convective activity for the next few days. Drier southwest flow develops later in the week and into next weekend. Grids look good, no updates needed. && .AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous thunderstorms will develop again today. Expect storms to largely dissipate after 02-03Z...with shower activity continuing overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST this morning through 5 AM MST Wednesday for AZZ011-014-017. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 2:42 PM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 242 PM MST TUE AUG 2 2016 AZZ004>018-037>040-030600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 242 PM MST TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY ENHANCE THE POTENTIAL FOR HEAVIER RAIN TONIGHT. A FLASH FLOOD WATCH HAS BEEN EXPANDED IN AREAL COVERAGE AND EXTENDED THROUGH WEDNESDAY EVENING. THE WATCH NOW INCLUDES YAVAPAI COUNTY...NORTHERN GILA COUNTY...SOUTHERN AND CENTRAL COCONINO COUNTY...SOUTHERN AND CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:34 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST TUE AUG 2 2016 AZZ007-012-022000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- 1234 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161 TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173 MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM LIGHTNING 1 ESE ARIZONA SNOWBOWL 35.35N 111.68W
07/20/2016 COCONINO AZ LAW ENFORCEMENT
*** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
FATALITY.
&&
CORRECTED LOCATION
EVENT NUMBER FGZ1600204
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:14 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 1, 6:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 2, 2:55 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 63 hr |
| Aug 2, 11:45 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:17 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 2, 12:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 2, 1:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 1:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 2:11 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Aug 2, 2:24 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 2:48 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 2, 4:59 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.